When It Rains, It Pours: Blood Thinners Complicate a Nosebleed
Attack One responds to a call for patient with a nosebleed. The caller is a senior-aged woman in her apartment, who presents to the doorway to greet the crew with her hand holding her nose and blood staining much of the front of her dress. As the crew enters, they introduce themselves and ask her to sit down in a chair to be more comfortable and avoid passing out. Once she’s seated, one of the EMTs offers a gloved hand and asks if she can hold the patient’s nose for her.
Now sitting, the patient reports she is suffering from bronchitis and has been on several medicines for it. She had a coughing and sneezing spell, and suddenly her nose started bleeding profusely. She has no history of nosebleeds or nose injuries. Blood has also been coming out of her mouth. When it didn’t stop after she applied an ice pack and pressure to her nose, she called 9-1-1.
The Attack One crew chief asks the patient to lean forward so blood doesn’t drain down her throat, and has the EMT hold finger pressure on the left side of her nose, the side that’s bleeding. The crew obtains vital signs and collects her medicine names and bottles.
With her nosebleed now under better control, the patient assists in giving the crew her medical history. She is having no pain and didn’t do anything to injure her nose. She has been ill for about five days and started new medicines about two days ago. She is also on a heart medication and a blood thinner she just started a few months ago.
The patient asks if she can refuse care, since bleeding has stopped and she is comfortable in her apartment.
“We would like to be able to leave you here and comfortable, ma’am, but we are very concerned that we have only temporarily stopped the bleeding, and it will happen again,” the medic tells her. “Losing all that blood down the front of your robe has caused you to look awfully pale. Your pulse rate is high, and you are on a powerful new blood thinner. Especially in these cold months, it usually takes some additional treatment to get a nosebleed to stop. They can provide that in the emergency department, and can check your lungs and make sure your blood-thinning medication is working at an appropriate level. It really would not be safe to let you stay here alone.”
The patient is difficult to convince, but the crew continues to offer her good explanations about why she would be better served by going to the hospital. Finally she accedes. The crew assists her in changing from her bloody robe into a clean one, and helps her clean the blood off her hands and out of her bathroom sink.
They load her onto a cot and commence transport, being sure to keep her warm in the back of the ambulance. About two minutes from the emergency department, the patient has another bout of sneezing and coughing, and even with continued pressure on her left nostril, blood begins pouring out again.
Emergency Department Management
Having received the radio report when the bleeding was under control, the ED staff has to quickly prepare a room for the now-bleeding patient. The emergency nurses and physician have no success in controlling the nosebleed with local pressure, and the patient now has blood running down her throat, even though she’s sitting with her head forward on the cot. The physician inserts a special nasal catheter in her left nostril and inflates the balloon to control the bleeding. After a few minutes the bleeding stops.
“Guess that crew was right in asking me to come to the hospital,” the patient tells the nurse.
“Yes, ma’am,” the nurse reassures her. “Especially on the blood thinners, it is hard to make the bleeding stop yourself. You will need to be admitted to the hospital to make sure you don’t bleed again, even with that device in your nose.”
The patient thanks the crew as they leave to get back in service. She has another bleeding episode overnight in the hospital and needs a unit of blood the next day to replace what she lost. The blood-thinning medication is adjusted prior to her release home.
There is a series of powerful new blood thinners on the market. One of the most prominent is dabigatran, brand name Pradaxa. There has been a heavy amount of direct-to-consumer advertising on this product. Dabigatran is a blood-thinning medicine, available only by prescription, used to reduce the risk of stroke and blood clots. Officially it has been approved for patients with atrial fibrillation.
Many patients are on some form of blood thinners, and that can make bleeding episodes difficult to manage in the emergency setting. Nosebleeds in patients on blood thinners are particularly unpredictable; bleeding may be profuse and difficult to stop. It is not a good idea to assume that stopped bleeding will not recur. These patients will usually benefit from emergency department care.